A case of toxic epidermal necrolysis caused by trimethoprim- sulfamethoxazole

Jharendra P. Rijal, Tiffany Pompa, Smith Giri, Vijaya Raj Bhatt

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

Toxic epidermal necrolysis (TEN) is a rare but serious dermatological emergency characterised by diffuse exfoliation of the skin and mucous membranes due to immune mediated destruction of the epidermis which can lead to sepsis and respiratory distress. Trimethoprimsulfamethoxazole is a widely used antibiotic which can rarely lead to TEN. Early diagnosis and aggressive medical care is essential for the reduction of high morbidity and mortality associated with this disease. We present a case of successfully recovered TEN due to trimethoprim-sulfamethoxazole in a 62-year-old woman.

Original languageEnglish (US)
JournalBMJ case reports
DOIs
StatePublished - Jul 9 2014

Fingerprint

Stevens-Johnson Syndrome
Sulfamethoxazole Drug Combination Trimethoprim
Epidermis
Early Diagnosis
Sepsis
Mucous Membrane
Emergencies
Anti-Bacterial Agents
Morbidity
Skin
Mortality

ASJC Scopus subject areas

  • Medicine(all)

Cite this

A case of toxic epidermal necrolysis caused by trimethoprim- sulfamethoxazole. / Rijal, Jharendra P.; Pompa, Tiffany; Giri, Smith; Raj Bhatt, Vijaya.

In: BMJ case reports, 09.07.2014.

Research output: Contribution to journalArticle

@article{175baf1956744597953d4b4d5b74d737,
title = "A case of toxic epidermal necrolysis caused by trimethoprim- sulfamethoxazole",
abstract = "Toxic epidermal necrolysis (TEN) is a rare but serious dermatological emergency characterised by diffuse exfoliation of the skin and mucous membranes due to immune mediated destruction of the epidermis which can lead to sepsis and respiratory distress. Trimethoprimsulfamethoxazole is a widely used antibiotic which can rarely lead to TEN. Early diagnosis and aggressive medical care is essential for the reduction of high morbidity and mortality associated with this disease. We present a case of successfully recovered TEN due to trimethoprim-sulfamethoxazole in a 62-year-old woman.",
author = "Rijal, {Jharendra P.} and Tiffany Pompa and Smith Giri and {Raj Bhatt}, Vijaya",
year = "2014",
month = "7",
day = "9",
doi = "10.1136/bcr-2013-203163",
language = "English (US)",
journal = "BMJ Case Reports",
issn = "1757-790X",
publisher = "BMJ Publishing Group",

}

TY - JOUR

T1 - A case of toxic epidermal necrolysis caused by trimethoprim- sulfamethoxazole

AU - Rijal, Jharendra P.

AU - Pompa, Tiffany

AU - Giri, Smith

AU - Raj Bhatt, Vijaya

PY - 2014/7/9

Y1 - 2014/7/9

N2 - Toxic epidermal necrolysis (TEN) is a rare but serious dermatological emergency characterised by diffuse exfoliation of the skin and mucous membranes due to immune mediated destruction of the epidermis which can lead to sepsis and respiratory distress. Trimethoprimsulfamethoxazole is a widely used antibiotic which can rarely lead to TEN. Early diagnosis and aggressive medical care is essential for the reduction of high morbidity and mortality associated with this disease. We present a case of successfully recovered TEN due to trimethoprim-sulfamethoxazole in a 62-year-old woman.

AB - Toxic epidermal necrolysis (TEN) is a rare but serious dermatological emergency characterised by diffuse exfoliation of the skin and mucous membranes due to immune mediated destruction of the epidermis which can lead to sepsis and respiratory distress. Trimethoprimsulfamethoxazole is a widely used antibiotic which can rarely lead to TEN. Early diagnosis and aggressive medical care is essential for the reduction of high morbidity and mortality associated with this disease. We present a case of successfully recovered TEN due to trimethoprim-sulfamethoxazole in a 62-year-old woman.

UR - http://www.scopus.com/inward/record.url?scp=84904255288&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84904255288&partnerID=8YFLogxK

U2 - 10.1136/bcr-2013-203163

DO - 10.1136/bcr-2013-203163

M3 - Article

C2 - 25008332

AN - SCOPUS:84904255288

JO - BMJ Case Reports

JF - BMJ Case Reports

SN - 1757-790X

ER -